Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 42, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2011, 4:46 AM CDT for Ringgold County, Taylor County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2011, 4:46 AM CDT (09:46 UTC)
- Expired
- Apr 19, 2011, 5:10 AM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS53 KDMX 190946 SVRDMX IAC159-173-191030- /O.NEW.KDMX.SV.W.0042.110419T0946Z-110419T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 446 AM CDT TUE APR 19 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA... EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA... * UNTIL 530 AM CDT * AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF GRANT CITY...OR 28 MILES WEST OF LAMONI...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MALOY...DELPHOS...BENTON...CLEARFIELD AND DIAGONAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. && LAT...LON 4089 9451 4089 9422 4057 9436 4060 9469 TIME...MOT...LOC 0947Z 199DEG 19KT 4064 9447 WIND...HAIL 60MPH 1.00IN $$ VACHALEK
2 follow-up statements
211 WWUS53 KDMX 191000 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT TUE APR 19 2011 IAC159-173-191030- /O.CON.KDMX.SV.W.0042.000000T0000Z-110419T1030Z/ TAYLOR IA-RINGGOLD IA- 500 AM CDT TUE APR 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RINGGOLD AND EASTERN TAYLOR COUNTIES UNTIL 530 AM CDT... AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF MOUNT AYR...OR 24 MILES WEST OF LAMONI...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CLEARFIELD AND DIAGONAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. && LAT...LON 4089 9451 4089 9422 4057 9436 4060 9469 TIME...MOT...LOC 1001Z 216DEG 24KT 4072 9437 WIND...HAIL 60MPH 1.00IN $$ VACHALEK
201 WWUS53 KDMX 191010 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CDT TUE APR 19 2011 IAC159-173-191021- /O.CAN.KDMX.SV.W.0042.000000T0000Z-110419T1030Z/ TAYLOR IA-RINGGOLD IA- 510 AM CDT TUE APR 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RINGGOLD AND EASTERN TAYLOR COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. LAT...LON 4089 9451 4089 9422 4057 9436 4060 9469 TIME...MOT...LOC 1011Z 216DEG 24KT 4077 9432 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:40 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 19, 3:40 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT TUE APR 19 2011 .SHORT TERM /TODAY/... AREA OF LOW PRESSURES CURRENTLY LOCATED IN KANSAS WILL HAVE SIGNIFICANT IMPACT ON WEATHER ACROSS CENTRAL IOWA TODAY. CURRENTLY...WARM FRONT ASSOCIATED WITH LOW IS ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI. CONVECTION HAS BEEN ONGOING ALONG BOUNDARY INTO SOUTHERN NEBRASKA AND MISSOURI. THIS WILL PUSH INTO SOUTHERN IOWA THROUGHOUT THE MORNING AS LOW PUSHES EASTWARD. STORMS ARE ELEVATED...WITH LIMITED SURFACE DYNAMICS. HOWEVER...STORMS COULD BECOME MARGINALLY SEVERE THIS MORNING. NEXT BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE AFTERNOON HOURS...HOWEVER...LOW WILL HAVE PULLED NORTH AND EAST...AND SO THREAT WILL BE LIMITED TO EXTREME EASTERN AND SOUTHERN PORTIONS OF CWA. STORMS IN THIS AREA SHOULD REMAIN ELEVATED WITH HAIL AND WINDS BEING THE MAIN THREAT. ADDITIONALLY...ON GOING PRECIPITATION WILL PERSIST...WITH RAIN CHANGING OVER TO SNOW ACROSS THE NORTH THIS MORNING. TIMING OF CHANGE OVER WILL DETERMINE SNOWFALL TOTALS...TRANSITION WILL BE AFTER 12Z...AS TROUGH PUSHES EASTWARD AND COLDER AIR OVERTAKES IOWA. GOOD FORCING AND FRONTOGENESIS SETS UP ACROSS NORTHERN HALF OF CWA THROUGHOUT THE MORNING AND AFTER...WHICH WILL ALLOW FOR IMPRESSIVE SNOWFALL FOR APRIL. HAVE WINTER WEATHER ADVISORY IN PLACE FOR THE NORTH...COULD SEE SNOWFALL TOTALS BETWEEN 4 TO 6 INCHES ACROSS THE ADVISORY AREA. APPEARS MAX QPF AMOUNTS WILL BE JUST SOUTH OF THE ADVISORY. IF CHANGE OVER OCCURS MORE QUICKLY OR MAX QPF SHIFTS NORTH...SNOWFALL TOTALS COULD BE HIGHER AND UPGRADE TO WINTER STORM WARNING WOULD BE POSSIBLE. HAVE KNOCKED HIGH TEMPERATURES DOWN A FEW DEGREES...WITH HIGHS WELL BELOW SEASONAL AVERAGE. .LONG TERM /TONIGHT THROUGH MONDAY/... STORM WILL BE EXITING THE AREA THIS EVENING WITH BEST LIFT QUICKLY PULLING NORTHEAST. EXITING UPPER LEVEL FRONT... AND TROWAL/DEF AXIS MAY BRING LIGHT ADDITIONAL ACCUMS ACROSS THE NORTH AREA THROUGH THE EVENING...WITH SOME MINOR BLOWING SNOW...THOUGH WHATEVER DOES ACCUMULATE SHOULD BE FAIRLY WET GIVEN THE SNOW:WATER RATIOS AND THE TIME OF YEAR. WITH SOME COLD AIR ADVECTION FOLLOWING THE STORM...TEMPS TONIGHT WILL DROP INTO THE 20S NORTH WITH PARTIAL CLEARING SKIES OVER THE WEST AND SOUTH AFTER MIDNIGHT...NORTH WILL TAKE LONGER. RAIN WILL BECOME MIXED AND POSSIBLY CHANGE TO SOME LIGHT RAIN/SNOW SOUTH PRIOR TO ENDING AFTER MIDNIGHT. COOL DAY ON WED AS SUN RETURNS FOR A BIT OVER THE REGION. WITH HIGH SLIDING INTO THE STATE WED EVENING...QUIET WEATHER WILL CONTINUE WITH TEMPS IN THE MID TO UPPER 20S FAR NORTH...FROST/FREEZE POTENTIAL THERE WITH LOWER TO MID 30S IN THE FAR SOUTH. NEXT SYSTEM QUICKLY ARRIVES INTO THE REGION BY THURSDAY AND FRIDAY WITH WARM AIR ADVECTION RAINS THURSDAY AND SCT THUNDER FOR THURS NIGHT AND FRIDAY. MODELS STILL AT ODDS AS TO HOW FAR NORTH TO BRING WARM FRONT ON FRIDAY. CURRENT INDICATIONS ARE THAT SOUTHEAST THIRD MAY BE GETTING INTO THE WARM SECTOR AS THE STORM PULLS THROUGH. AFTER A QUICK BREAK SATURDAY AND PART OF SUNDAY...NEXT STRONGER SYSTEM WILL ARRIVE INTO MONDAY. ACTIVE WEATHER TO CONTINUE WITH NEXT FEW STORMS LIKELY TO BE ALL LIQUID. && .AVIATION 19/00Z... DIFFICULT FORECAST FOR TAF LOCATIONS. ACROSS THE NORTH WE WILL SEE RAIN SPREADING ACROSS THE TAF LOCATIONS THROUGHOUT THE EVENING. SOUNDINGS SHOWING THE THERMAL PROFILE GOING BELOW FREEZING BY 12Z SO PRECIP SHOULD CHANGE TO SNOW BY 12Z FOR KMCW. LIKELY A MIX FOR KFOD AND KALO. THE QUESTION BECOMES WHETHER THE PRECIP WILL CHANGE OVER SOONER BECAUSE THERE IS A LOT OF FORCING FOR LIFT THAT COMES ACROSS IN WAVES. FURTHER SOUTH ELEVATED INSTABILITY WILL INCREASE OVERNIGHT WHICH IN TURN WILL INCREASE THE CHANCES FOR THUNDERSTORMS ACROSS MAINLY KOTM BUT IF THE INSTABILITY IS ABLE TO PUSH FURTHER NORTH THEN KDSM MAY ALSO SEE SOME THUNDER TOWARDS 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 9 AM CDT WEDNESDAY FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH. && SHORT TERM...WILKINS LONG TERM...REV AVIATION...BOKSA
Hazardous weather outlook, Apr 19, 4:04 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT TUE APR 19 2011 IAZ070>075-081>086-092>097-200915- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 404 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH SOME SMALL HAIL POSSIBLE...ESPECIALLY THIS MORNING ACROSS THE SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM THURSDAY NIGHT INTO FRIDAY. THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ023>028-033>039-044>050-057>062-200915- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 404 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE TO SNOW TODAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE ALONG AND NORTH OF HIGHWAY 20. TRAVEL IS NOT EXPECTED TO BE IMPACTED TO ANY GREAT DEGREE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF HIGHWAY 20 THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-200915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 404 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOWFALL WILL BE POSSIBLE TODAY INTO EARLY WEDNESDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ACCUMULATING SNOWFALL WILL BE POSSIBLE EARLY TONIGHT INTO WEDNESDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE APPRECIATED. REV
In the hours before
Special weather statement, Apr 19, 4:13 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 AM CDT TUE APR 19 2011 IAZ092>095-191115- TAYLOR-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...BEDFORD...MOUNT AYR...LEON...CORYDON 413 AM CDT TUE APR 19 2011 ...THUNDERSTORMS WITH SMALL HAIL MOVING INTO SOUTHERN IOWA EARLY THIS MORNING... SCATTERED THUNDERSTORMS ARE MOVING NORTH OUT OF MISSOURI INTO SOUTHERN IOWA THIS MORNING. THE STORMS MAY CONTAIN PEA TO PENNY SIZED HAIL AND CREATE WIND GUSTS TO 45 MPH AS THEY MOVE INTO THE SOUTHERN COUNTIES OF THE REGION. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE NORTH...BUT MAY STILL PRODUCE SOME SMALL HAIL FOR THE NEXT 30 TO 45 MINUTES. THE STRONGEST STORM WILL MOVE THROUGH TAYLOR AND RINGGOLD COUNTIES BY 515 AM CDT. THE STORMS ARE MOVING TO THE NORTHEAST AT NEARLY 50 MPH. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:14 AM CDT | River Flood Warning | DMX | Humboldt | 6 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.